Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS St. Louis, MO

May 24, 2004Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2004, 9:30 PM CDT for Shelby County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 9:30 PM CDT (02:30 UTC)
Expired
May 24, 2004, 10:15 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Shelby County, MO

The radar

The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 250230
SVRLSX
MOC205-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 1015 PM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM EMDEN TO 7 MILES WEST OF
  SHELBINA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHELBINA
  LAKENAN
  HUNNEWELL LAKE

THIS WARNING REPLACES THE TORNADO WARNING THAT WAS PREVIOUSLY IN
EFFECT FOR THE WARNED AREA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3989 9186 3981 9228 3966 9223 3968 9185

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:30 AM CDT, 10 hours earlier.

Area forecast discussion, May 24, 11:30 AM CDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT MON MAY 24 2004

FRONT HAS SETTLED INTO THE OZARKS AS MODELS ADVERTIZED YESTERDAY.
FRONT WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE ACROSS NORTH
MO THIS EVENING. TRAILING COLD FRONT WILL PUSH ACROSS NORTHWEST MO
LATE TONIGHT.  LATEST MODEL GUIDANCE SLOWS THE FRONT DOWN ON
WEDNESDAY WITH THE ETA PUSHING THE FRONT INTO NORTHERN AR WEDNESDAY
NIGHT.

THE UPPER JET WAS LOCATED OVER THE CANADIAN MARITIMES THIS MORNING
WITH A JET CORE OF 80 KTS OVER SOUTHERN AZ. SOUTHWESTERN U.S. JET
WILL MIGRATE NORTHEASTWARD WITH THE ETA, GFS AND UKMET VERY SIMILAR
TONIGHT AND TUESDAY WITH SIGNIFICANT DIVERGENCE FORECAST ACROSS THE
REGION. THIS WILL ENHANCE THE LOW LEVEL FLOW WITH THE ETA
FORECASTING TREEMENDOUS MOISTURE CONVERGENCE INTO NORTHEAST/EAST MO
BY LATE EVENING.  INGREDIENTS IN PLACE FOR A MCS TO DEVELOP ACROSS
THE CENTRAL PLAINS AND THEN ROLL SOUTHEASTWARD ACROSS THE FORECAST
AREA THIS EVENING AND OVERNIGHT.  THE WRF MODEL OUT OF NCAR IS
FORECASTING A LARGE BOW ECHO ACROSS NORTH CENTRAL/NORTHWEST MO BY
00Z AND THEN REACHING THE STL METRO AREA LATE EVENING.  THIS
MOVEMENT IS A LITTLE FASTER THAN THE ETA RUN. THE SPC OUTLOOK LOOKS
REASONABLE.

THE GFS IS SIMILAR WITH SUNDAYS RUN WITH HUGE AREA OF 40 K INDEX
ACROSS NORTHWEST MO BY THIS EVENING WITH THE ETA PLACING A SMALLER
BULLSEYE ACROSS NORTHEAST KS/NORTHWEST MO. BY 06Z, ETA FORECASTS A
BAND OF 40-45 KS ALONG I-70 CORRIDOR WHILE THE GFS MOVES THE CENTER
INTO EASTERN IA/NORTHWEST IL.

IN THE EXTENDED PERIOD OVER THE WEEKEND, THE 24/00Z RUNS OF THE GFS
AND ECMWF ARE FAIRLY SIMILAR AT 500 AND THE SURFACE.  CLOSED H5 LOW
IS FORECAST OVER THE NORTHERN ROCKIES SATURDAY EVENING WITH A COLD
FRONT FROM THE UPPER MIDWEST INTO THE SOUTHERN PLAINS. BY SUNDAY
EVENING, EXPECT THE COLD FRONT TO LIE ACROSS MO WITH BOTH MODELS
FORECASTING THE UPPER LOW OVER THE DAKOTAS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 24, 8:40 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
840 PM CDT MON MAY 24 2004

ILZ058-059-095>100-MOZ018-019-026-027-034>036-041-042-047>052-
059>064-251100-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-
GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-
MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-
RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN-
840 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT.  THE HIGH RISK
AREA IS NORTH AND WEST OF A LINE FROM OWENSVILLE....ST. LOUIS...
LITCHFIELD LINE.  INTENSE THUNDERSTORMS WILL BE THREATENING NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...INCLUDING THE QUINCY AND
HANNIBAL AREAS...THIS EVENING.  AS THE NIGHT PROGRESSES...ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL OCCUR OVER WESTERN MISSOURI...AND THESE
STORMS WILL SWEEP ACROSS THE REMAINDER OF THE HIGH RISK AREA.  DUE TO
THE WINDS OVER THE REGION...AND THE EXTREMELY UNSTABLE AIR FUELING
THESE STORMS...TORNADOES...VERY LARGE HAIL...AND DAMAGING
THUNDERSTORM WINDS WILL BE A VERY REAL POSSIBILITY.  HEAVY
RAIN IS ALSO POSSIBLE...SO A FLOOD WATCH IS IN EFFECT FOR THE
AREA AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AS
THE FRONT BECOMES STATIONARY ACROSS THE AREA. THERE IS A CHANCE
FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THIS IS A DANGEROUS WEATHER SITUATION.  SPOTTER ACTIVATION HAS
ALREADY OCCURRED OVER PARTS OF NORTHEAST...CENTRAL...AND EAST
CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS...AND ADDITIONAL
ACTIVATION IS VERY POSSIBLE ALONG THE INTERSTATE 70 CORRIDOR
LATER TONIGHT.

ILZ060-064-065-069-070-074-101-102-MOZ065-251100-
BOND IL-CLINTON IL-FAYETTE IL-JEFFERSON-MARION IL-MONROE IL-
MONTGOMERY IL-ST CLAIR IL-WASHINGTON IL-
840 PM CDT MON MAY 24 2004

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF TONIGHT.  ALTHOUGH THE WEATHER WILL REMAIN
TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO
SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS.  WINDS ACROSS THE
REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL
MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL
POSSIBILITY.  IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE...SO A
FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA.  THERE IS A
CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD...
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE TONIGHT.

ILZ079-MOZ072>075-084-085-099-251100-
CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
WASHINGTON-
840 PM CDT MON MAY 24 2004

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF TONIGHT.  ALTHOUGH THE WEATHER WILL REMAIN
TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO
SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS.  WINDS ACROSS THE
REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL
MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA.  THERE IS A
CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD...
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE TONIGHT.

TRUETT

In the hours before

Local storm report, May 24, 8:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FUNNEL CLOUD     3 N CLARENCE            39.79N 92.26W
05/24/2004                   SHELBY             MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 24, 8:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FUNNEL CLOUD     3 N CLARENCE            39.79N 92.26W
05/24/2004                   SHELBY             MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 24, 9:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             SHELBYVILLE             39.81N 92.04W
05/24/2004  0.75 INCH        SHELBY             MO   LAW ENFORCEMENT

&&

TRUETT
Local storm report, May 24, 9:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             SHELBYVILLE             39.81N 92.04W
05/24/2004  0.75 INCH        SHELBY             MO   LAW ENFORCEMENT

&&

TRUETT
Local storm report, May 24, 9:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     NEWARK                  39.99N 91.97W
05/24/2004  62 MPH           KNOX               MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 24, 9:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     NEWARK                  39.99N 91.97W
05/24/2004  62 MPH           KNOX               MO   TRAINED SPOTTER

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:54 PM CDTTornado WarningLSXShelby66 min
May 24, 8:44 PM CDTTornado WarningLSXShelby46 min
May 24, 9:10 PM CDTTornado WarningLSXMarion65 min
May 24, 9:35 PM CDTFlash Flood WarningLSXShelby6 hr
May 24, 9:51 PM CDTSevere Thunderstorm WarningLSXMonroe24 min
May 24, 10:05 PM CDTSevere Thunderstorm WarningLSXRalls40 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningLSXMonroe49 min
May 24, 10:12 PM CDTSevere Thunderstorm WarningLSXLewis48 min
May 24, 10:17 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby58 min
May 24, 10:30 PM CDTTornado WarningLSXMarion60 min
May 24, 10:35 PM CDTFlash Flood WarningLSXMarion5 hr
May 24, 10:35 PM CDTTornado WarningLSXRalls25 min
May 24, 10:51 PM CDTSevere Thunderstorm WarningLSXPike39 min
May 24, 11:21 PM CDTSevere Thunderstorm WarningLSXLincoln39 min
May 24, 11:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage, Saint Charles, Saint Louis, Warren and 1 more62 min
May 25, 12:43 AM CDTSevere Thunderstorm WarningLSXJefferson47 min
May 25, 6:27 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade48 min
May 25, 12:53 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery52 min
May 25, 1:25 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren65 min
May 25, 1:57 PM CDTSevere Thunderstorm WarningLSXSaint Charles48 min
May 25, 2:05 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis40 min
May 25, 2:13 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage47 min
May 25, 2:47 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis28 min
May 25, 3:16 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington59 min
May 25, 3:30 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois45 min
May 25, 3:42 PM CDTSevere Thunderstorm WarningLSXCrawford33 min
May 25, 4:06 PM CDTTornado WarningLSXSainte Genevieve24 min
May 25, 4:17 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade58 min
May 25, 4:29 PM CDTSevere Thunderstorm WarningLSXIron46 min
May 25, 4:58 PM CDTFlash Flood WarningLSXJefferson3 hr
May 25, 5:11 PM CDTSevere Thunderstorm WarningLSXMadison34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.